Background: Utilization of sacubitril/valsartan is increasing as a component of guideline-directed medical therapy in patients with heart failure with reduced ejection fraction (HFrEF). Common adverse effects associated with the medication such as hypotension and hyperkalaemia have been described; however, hyponatraemia is very rarely reported to have a potential association with use of the medication. In this report, we describe what we believe to be the first reported case of acute hyponatraemia likely attributable to inpatient initiation of sacubitril/valsartan. Case Summary: A 71-year-old female presented with 2 weeks of progressively worsening dyspnoea and orthopnoea. Bedside echocardiography identified a dilated cardiomyopathy with an estimated left ventricular ejection fraction <30% and diffuse hypokinesis, and given the associated clinical syndrome, she was diagnosed with heart failure with reduced ejection fraction. In conjunction with diuresis, guideline-directed medical therapy was initiated. She developed acute worsening of her previously mild hyponatraemia shortly after starting sacubitril/valsartan, and this improved following discontinuation of the medication. She was subsequently able to tolerate losartan while maintaining eunatraemia, and her ejection fraction improved to 46% on repeat imaging. Discussion: Angiotensin receptor-neprilysin inhibitors are an integral component of guideline-directed medical therapy with proven benefits for patients with heart failure with reduced ejection fraction. Although the association between use of these medications and hyponatraemia appears to be exceedingly rare, clinicians should maintain awareness of this potential adverse effect.
- Angiotensin receptor-neprilysin inhibitor
- Case report
- Guideline-directed medical therapy
- Heart failure with reduced ejection fraction